Since 1997
Blood Thinners
by DAN Medical Team on February 5th, 2016

​My doctor has started me on Warfarin (Coumadin). How will this affect my diving?
​A diver who has been prescribed an anticoagulant, e.g., Coumadin® or Warfarin®, should be warned of the potential for bleeding: excessive bleeding can occur from even a seemingly benign ear or sinus barotrauma. There is a potential risk that, if decompression illness occurs, it may then cause significant bleeding in the brain or spinal cord. The diver must be able to equalize without difficulty. Also dive physicians would recommend conservative dive profiles to help further reduce the risk of DCI.


Posted in Dive Safety FAQ    Tagged with no tags


2 Comments

fanus - December 3rd, 2016 at 7:21 AM
Hi

My name is Fanus,i have a pulmonary embolism and have been put on warfarin for life,what is the chances of ever diving,the clot use to be in my heart but has since my last checkup been disolved or who knows what happened to it,but mri,brain eeg,blood analysis checks out perfect,i have been on many blogs where people dive with smilar conditions as mine,i have honestly never heard of any warfarin or pe or dvt related incidents,what do i have to do,i have even cut myself in water out of water,sharpening knives scrapes,nothing is out of the ordenary,bleed like normal and it stops like normal,if i don't have any problem with it,why can't i dive,does the oxygen in the cylinders have any negative effect on warfarin users?i snorkel and long sessions at a time and i love going under water
DAN-SA Team - December 3rd, 2016 at 2:07 PM
We are pleased that you took the time to comment on the blog post. However we feel that your comments will be best addressed in person via our hotline. You can contact the DAN hotline toll-free in South Africa on 0800 020 111 or internationally on 27 828 10 60. Alternatively you can email your contact phone number to the DAN medic on call to danmedic@dansa.org.
Leave a Comment